Update on my PMR journey

Hi Everyone,

I am still feeling much better due to changing the time of taking my Pred to approx 4am. However, as I already have gastric problems (for more than 20 years) I have been suffering a bit with Acid Reflux and tummy pain. My appointment to see GP was today and although he said when I started the steroids, as I already have 30mg Lansoprozole, he did not want to prescribe the enteric coated Pred. Anyway, I asked him again today as I am into my 14th day of Pred and really feel I need the enteric coated, he still did not seem to be very keen but I suggested that this was more about cost as they are dearer than the uncoated tablets, I think this worked as he relented and gave me a prescription for them. He said to see him again in 2 weeks, which, at that time, I should start reducing the dose from 15mg to 12.5mg. He said after another month, I should get down to 10mg and then reduce slowly by 1mg at a time over the proceeding months. I forgot to ask about being referred to a rheumatologist but I am quite happy to carry on following GP's advice for now.

13 Replies

oldestnewest
  • Consider taking a tbsp of Gaviscon Advance last thing at night. Between Gaviscon and Ranitidine I have no reflux problems during the night. Good luck with getting through this initial period of adjustment.

  • Yes, Annodomini, I'll try that, I always have Gaviscon in the house.

    Thanks for your good wishes.

  • A good combination. I did find Ranitidine stopped working as well after a week or two and then read that you can get rebound acidity after a while. However, I take it intermittently with my enteric Pred or for a week at a time and use Gaviscon Advance (lower sodium than ordinary) in between times.

  • I had already written a reply to you but don't know where it has gone!

    Yes you seem to have a good routine, SnazzyD, I'll see how I get on with the enteric coated and bear your comments in mind for future options.

    Thanks

  • Has he allowed you to have 1mg enteric coated tablets? They do exist and it makes reduction SO much easier.

    medicines.org.uk/emc/medici...

  • No, he has only given me 5mg ones at present but I have to go back in 2 weeks so will ask him then.

    Thank you for all your wise words of advice, this forum is great and I am really glad I found it.

  • I should ask him for 2.5 mg ones too as they are quite useful to have as well. Is there any reason for you to see a rheumy? A lot of people just with PMR never see a rheumatologist at all. One reason people often see rheumies is that their GP hasn't got a clue about PMR! Although some people have other problems which makes it important to see a rheumie and it really is a must if you have GCA.

  • And take the link I gave you with you - they will tell you they don't exist!

  • Hi. As piglette says ask for 2.5mg coated ones. If he wants you to go from 15mg to 12.5mg you will need them as you mustn't cut coated tablets. I have only ever had uncoated but get on ok with them. I was only able to come down 1mg at a time from 15mg (have GCA as well so was on higher dose) but you may get on ok, I hope so. All the best cc 🤗

  • PMRPro what do you mean when you say the enteric coated tablets makes reduction so much faster?

  • Try reading my comment again! I didn't say faster, I said 1mg tablets make reduction easier. Reduction by 2.5mg at a time is hard.

  • I ment to say easier, still not sure what you mean? Easier on stomach?

  • The bigger the step down the more difficult the body finds it to adjust to the new dose. That is why we tell people over and over again to taper with very small steps - they should never be more than 10% of the current dose. You NEED 1mg tablets to taper the dose. Enteric coated tablets have come in 5mg and 2.5mg versions only for years. This has always posed a problem for reducing for patients who don't tolerate the plain sort and develop stomach problems. Since last August it has been possible to get 1mg e/c tablets but GPs don't know about it, neither do a lot of pharmacists.

You may also like...